Under-informed medical profession..ag... - Restless Legs Syn...

Restless Legs Syndrome
12,647 members8,068 posts

Under-informed medical profession..again

Hidden
Hidden
10 Replies

Firstly, credit to InvoluntaryDancer who used this term in a post today and I have plagarised it for my post as it perfectly fits with my latest appointment with my sleep consultant.

So I augmented on Neupro after a month. I now know what augmentation of PLMS is - basically you get RLS during the day but without the urge to move because your legs move themselves to counteract the numbness/tingling/painful sensations. And then your arms join in the dance.

Ropinirole had kept me awake all night so I hadn't really wanted to go on to Neupro but deferred to my consultant. I have also been on Pregabalin (no benefits and horrid side effects), had an iron infusion, Codeine and Melatonin. All with no benefit. Luckily my consultant hates Pramipexole so I was at least spared that.

My consultant's view today was my ONLY remaining option was Gabapentin. She has no interest in combining meds. Of course Gabapentin isn't the only remaining option and, as I am fearful of Gabapentin because of my Pregabalin experience and because of the risk of it worsening my depression, I asked her about Targinact (oxycodone and naloxone). This is one of the very few meds in the UK which are licensed for RLS, yet my consultant had never used it, had to google it and told me the hospital pharmacy probably wouldn't fill the prescription (of course they did because they probably DO know it is licensed for RLS). She then tried to convince me it wouldn't work because it was the same as codeine - if so, why is Targinact a controlled drug and codeine is available over the counter?! Oxycodone is stronger, slow release and metabolised differently to codeine which may make a difference as to whether it works for individuals when codeine doesn't.

I really am quite shocked by the lack of knowledge but also worried about what happens if the Targinact doesn't work. The consultant left me with the clear impression that I only had one further option (gabapentin) and after that I would just have to live with PLMS and the devastating effect it's having on my life.

Apologies as this has turned into a rant, whereas my purpose in posting was to show empathy with those very many of us who are not getting the advice and support we need from the medical profession.

Thanks for reading....if you still are....if this has sent anyone to sleep then that would be a great result!

10 Replies
oldestnewest
Madlegs1

If the oxycodone in Targinact is the same as Oxycontin, then it should work well. But it is still susceptible to triggers, as I know to my cost.

The first thing we rls sufferers have to do , is clean out our lives.

This is not easy. It means a rigid self discipline in foods and other medications.

Occasionally, there will be blips, fine, paracetamol can help for opiates, but we will still have to be ever watchful.

All the best with your student neurologist, you are doing pioneer work in educating her, to help others following in your footsteps.

There may even be a statue put up to you, in the far dim distant future. Whenever they get around to making it shake its legs! Mind you- we've had moving statues in Ireland for years. They just had restless legs_- or were even suffering augmentation.!🤗😝😂

2 likes
Reply
Hidden
Hidden
in reply to Madlegs1

Thank you Madlegs that has really made me laugh and cheered me up when I really needed it!! :-)

I admit I do like the idea of going back in three months and telling my consultant it worked. To help others, of course...but I may suggest they re-name their sleep lab after me.....

I reality I will be hugely happy if it gives me enough sleep and therefore energy to clean my life of possible triggers. For a long time a glass of wine with cheese on toast has been the only thing that has got me through to the dreaded bed time. Now that would been a fantastic cure that would have been very worthy of a statue, but the evidence just doesn't stack up.

1 like
Reply
restlessinlondon
restlessinlondon
in reply to Hidden

Hi TATTiana, sorry to hear you've been through such a difficult time with your meds. I'm responding because you mentioned having wine and cheese on toast - not sure if this was ironic or not because a lot of us find that alcohol and dairy are triggers for our RLS! Have you tried changing your diet? There are suggestions on the website at rls-uk.org which may help.

Reply
Hidden
Hidden

Oh and another thing was that she couldn't advise me how to come off Neupro! Just hoping that cold turkey will be okay as only been on it for four weeks.

Reply
LotteM
LotteM
in reply to Hidden

Well done, Tattiana. I hope so too. But that may depend on how you changed from ropinirole to Neupro.

You can try..... But also, you can cut the patches and decide upon a reduction schedule yourself. Are you on 2mg? First try half patches. If the Targinact helps sufficiently to reduce symptoms from what they are now, even with half a patch, then maybe cut unto quarters after a week or so. Or when symptoms stabilize.

You may find that 2 to several weeks after you completely stop the Neupro, you need less Targinact to control the symptoms. Hopefully you sleep as well on Targinact as I do.

1 like
Reply
Hidden
Hidden
in reply to LotteM

Thank you LotteM and it is really encouraging to know you sleep well on Targinact.

There was a gap between Ropinirole and Neupro so the DAs have only been in my system this time for four weeks. I didn't have a problem stopping Ropinirole but I hadn't augmented on that, it just stopped me sleeping at all.

I was on 2mg Neupro but also have 1mg patches left from when I started, so the past couple of days I dropped down to 1mg without any ill effects, so I may take your advice and cut those patches in half after a couple more days on 1mg and gradually take myself off it.

Thank you x

1 like
Reply
LotteM
LotteM
in reply to Hidden

Sounds like a good plan. Hope the Targinact works well for you. Try to stay as low as possible.

Reply
DisneS
DisneS
in reply to Hidden

Just putting my oar in re the Neupro Patches. When I was getting off the drug I found that the last quarter of the 1mg patch was really difficult, so I found I had to cut it down to an eighth for some time! However, I had been on the patch for about a couple of years so this may not apply to you

Reply
jk3842

Regarding Gabapentin, you are going to have a difficult time getting your dosage right and in sink with your RLS. From experience the only Gabapentin really will help is in the form of Horizant and it is very expensive.

My doc (USA) combines the Horizant, Pramipexole. , HYDROcodone-Acetaminophen and clonazepam.

This combination seems to work.

Reply
Caseyca

Hi TATTiana.

I started on Sinemet 100/25 (levodopa/carbidopa) about 12 years ago, it worked for 12 months then augmentation. Went straight onto Pramipexol and have been on it since then. Am on 3 x 250mgm nocte. No problems at all for the last 11 years. I take 2x@ about 3,30pm and 1 at bedtime. I suffered with RLS as a child up 'till mid teens, then it left me. It returned fiercely when I was 74. Pramipexol works fine. Dietary triggers are real, I find alcohol, concentrated amounts of sugar, trigger it but if I take 2 tablets half an hour before any indulgences it is fully preventative. Also medics like anti-nauseants, inti -depressants, calcium channel blockers are severe triggers for RLS. Distraction prevents onset, anticipation causes onset of RLS.

Reply

You may also like...